Conflicts of interest: None.
Pharmacology and Therapeutics
Kasabach–Merritt phenomenon in an adult man with a tufted angioma and cirrhosis responding to radiation, bevacizumab, and prednisone
Version of Record online: 2 APR 2014
© 2014 The International Society of Dermatology
International Journal of Dermatology
Volume 53, Issue 9, pages 1165–1176, September 2014
How to Cite
Fernandez, A. P., Wolfson, A., Ahn, E., Maldonad, J. C. and Alonso-Llamazares, J. (2014), Kasabach–Merritt phenomenon in an adult man with a tufted angioma and cirrhosis responding to radiation, bevacizumab, and prednisone. International Journal of Dermatology, 53: 1165–1176. doi: 10.1111/ijd.12319
Financial Disclosure: None reported.
Funding Sources: None.
Institution at which patient was treated: Miami VA Medical Center.
- Issue online: 14 AUG 2014
- Version of Record online: 2 APR 2014
Tufted angioma (TA) is a benign cutaneous vascular tumor that most commonly occurs in young children. TAs have rarely been reported in adults and/or arising within port-wine stains (PWS). Kasabach–Merritt phenomenon (KMP) is a life-threatening consumptive coagulopathy hypothesized to occur specifically in young children who develop either a TA or kaposiform hemangioendothelioma.
Here we present a 52-year-old man with hepatitis C cirrhosis who presented with an extensive, painful vascular tumor involving the right side of his head, neck, and back that initially arose within a PWS.
He developed petechiae, severe thrombocytopenia, and a consumptive coagulopathy consistent with KMP. An incisional biopsy of his vascular tumor was compatible with a TA. Numerous treatments aimed at halting proliferation of his TA were attempted, with sustained improvement in his vascular tumor and platelet count achieved only after several courses of electron beam radiation therapy in association with corticosteroids and bevacizumab.
To our knowledge, this represents the first report of KMP in an adult man associated with TA and challenges previous hypotheses arguing that KMP occurs only in children. We offer our own hypothesis concerning how, in extremely rare circumstances, this life-threatening consumptive coagulopathy may occur in adults. Electron beam radiation therapy in association with corticosteroids can be an effective treatment in these rare patients.